Journal Mobile Options
Table of Contents
Vol. 5, No. 2, 2011
Issue release date: May – August
Section title: Published: August 2011

Open Access Gateway

Case Rep Gastroenterol 2011;5:492–496
(DOI:10.1159/000331559)

Rhabdomyolysis Associated with Fenofibrate Monotherapy in a Patient with Chronic Myelogenous Leukemia

Kato K.a · Nagase A.b · Matsuda M.c · Kato Y.a · Onodera K.d · Kawakami T.a · Higuchi M.a · Iwasaki Y.e · Taniguchi M.f · Furukawa H.f
aDepartment of Surgery, Pippu Clinic, Pippu Town, bDepartment of Surgery, Asahikawa Medical Center, Asahikawa, cDepartment of Surgery, Nihon University, Tokyo, dDepartment of Surgery, Hokuyu Hospital, Sapporo, eDepartment of Internal Medicine, Okayama University, Okayama, and fDepartment of Surgery, Asahikawa Medical College, Asahikawa, Japan

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Abstract

Rhabdomyolysis associated with fenofibrate monotherapy is extremely rare. Here, we report a rare case of rhabdomyolysis of the psoas muscle in an 82-year-old man with chronic myelogenous leukemia (CML). He was prescribed fenofibrate because of a hypertriglyceridemia. The patient reported generalized muscle pain and right abdominal pain while receiving fenofibrate monotherapy. An abdominal computed tomography scan and an abdominal ultrasound showed a large and low attenuation and high echogenicity, respectively, in the right middle abdominal area. Laboratory values included a serum creatine concentration of 4.1 mg/dl and a creatinine phosphokinase concentration of 5,882 IU/l. During laparotomy, a large hematoma and necrotic mass was identified in the right psoas muscle. Histological examination revealed that the resected specimens were of the psoas muscle with irregular fiber sizes, degenerating fibers surrounding the inflammatory reaction, and fiber necrosis that is typical for polymyositis. Based on these findings and the clinical history, a diagnosis of fenofibrate-induced rhabdomyolysis was made. To the best of our knowledge, no patient has ever been diagnosed with fulminant psoas rhabdomyolysis due to a fenofibrate monotherapy. This report details the rare case of rhabdomyolysis in a patient with CML associated with fenofibrate monotherapy and offers a review of the literature.

© 2011 S. Karger AG, Basel


  

Author Contacts

Kazuya Kato, MD, PhD
Department of Surgery, Pippu Clinic2–10, 1 cyome Nakamachi
Pippu Town, Kamikawa-gun, 078-0343 (Japan)
Tel. +81 166 85 2222, E-Mail pippuclinickato@gold.ocn.ne.jp

  

Article Information

Published online: August 27, 2011
Number of Print Pages : 5
Number of Figures : 3,

  

Publication Details

Case Reports in Gastroenterology

Vol. 5, No. 2, Year 2011 (Cover Date: May - August)

Journal Editor: Urrutia R. (Rochester, Minn.), Lomberk G. (Rochester, Minn.)
ISSN: NIL (Print), eISSN: 1662-0631 (Online)

For additional information: http://www.karger.com/CRG


Article / Publication Details

First-Page Preview
Abstract of Published: August 2011

Published online: 8/27/2011
Issue release date: May – August

Number of Print Pages: 5
Number of Figures: 3
Number of Tables: 0

ISSN: (Print)
eISSN: 1662-0631 (Online)

For additional information: http://www.karger.com/CRG


Open Access License / Drug Dosage

Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.